ADHD

Question
Posted by: Rika` | 2010/06/14

Q.

WHEN TO INCREASE CONCERTA DOSAGE?

My son 11 has been diagnosed with ADD. He is taking 36mg Concerta during school terms and has been using this for the past 2 years. It seems as if the medication has worn off as his marks dropped 20% on average. I spoke to the doctor but she is not very keen on giving him a higher dosage as he gets aggessive and very irritated. He is also has a problem expressing himself and then using the wrong words and he also refuses to read. In a conflict situation he lies unintentionally (I think) because he cannot find the right words. With the medication he speaks much better and writes neater and is also more obedient. I really don''t know what to do. Should I maybe take him to an Educational Psych.? I have already been to Occupational Therapy, Speech Therapy, Tina Cowley etc.

Expert's Reply

A.

ADHD Expert

Dear Rika,

Many parents fell they should give their children a break from their medication during the school holidays and/or weekends. From your post, it seems your son's behaviour and general feeling toward himself may improve if his Concerta is maintained daily.

Althougg it appears that increasing the dosage is the logical step when his marks have dropped, if the doctor is concerned about aggression and irritability, these effects may cause his marks to drop even further.

An educational psychologist may be able to provide your son with some coping strategies on how to cope in a situation of conflict to calm himself down and find the right words. Similarly, at home, a strategy must be in place that enables him to take the time to express himself well in each situation without it becoming escalated due to frustration, and without the incident being forgotten because too much time has lapsed.

Perhaps implementing coping strategies at this stage would be more beneficial than increasing his dosage. With these in place it may no longer be necessary to increase the dose, alternatively he may be in a better position to deal with the added aggression.

Best wishes,
Delia

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
user comments

C.

Posted by: ADD/ADHD Expert | 2010/06/15

Dear Rika,

Many parents fell they should give their children a break from their medication during the school holidays and/or weekends. From your post, it seems your son's behaviour and general feeling toward himself may improve if his Concerta is maintained daily.

Althougg it appears that increasing the dosage is the logical step when his marks have dropped, if the doctor is concerned about aggression and irritability, these effects may cause his marks to drop even further.

An educational psychologist may be able to provide your son with some coping strategies on how to cope in a situation of conflict to calm himself down and find the right words. Similarly, at home, a strategy must be in place that enables him to take the time to express himself well in each situation without it becoming escalated due to frustration, and without the incident being forgotten because too much time has lapsed.

Perhaps implementing coping strategies at this stage would be more beneficial than increasing his dosage. With these in place it may no longer be necessary to increase the dose, alternatively he may be in a better position to deal with the added aggression.

Best wishes,
Delia

Reply to ADD/ADHD Expert

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.